Are anti-anxiety agents and sleeping pills making us stupid? That is a question that is giving some scientists nightmares.
These are among the most prescribed drugs in America. Alprazolam (Xanax) is dispensed nearly 50 million times each year. Other popular benzodiazepine medications for anxiety and insomnia include clonazepam, diazepam, lorazepam and temazepam.
A study published in the prestigious journal The BMJ (online, Sept. 10, 2014) found a link between this category of medications and an increased risk of developing Alzheimer’s disease. The investigators reported that older people who had taken such drugs for at least three months were 51 percent more likely to be diagnosed with Alzheimer’s disease. The longer they were on the medicines, the greater the risk.
Critics have suggested that people who are developing early dementia may be anxious and have trouble sleeping. As a result, people most at risk might also be those who are likely to use these medications.
The authors of the study point out that “the association between Alzheimer’s disease and benzodiazepine use started at least five years before diagnosis was assessed.” In addition, because the risk rises with longer use, it seems to point to benzodiazepines as contributors.
This news is disheartening for anyone over 50 taking one of these medications. No one wants to increase the chance of developing dementia, but stopping these drugs can be extremely challenging. People who suddenly stop taking their pills can suffer ferocious withdrawal symptoms.
One health professional shared this experience: “I was a nurse for more than 42 years, and I’m alarmed by the staggering increase in the use of anti-anxiety medications like alprazolam or diazepam. There’s no doubt in my mind that these addictive drugs change the way people think. I’ve observed poor logic, poor memory and impaired reasoning even before dementia sets in.
“Worse yet, these meds tend to come in very tiny pills, somehow making people think they are safer. It was very common to see withdrawal in patients who were hiding their overuse of these drugs, and the withdrawal was a frightening thing to watch. The resulting severe confusion, agitation and even hallucinations can last for days.”
Other symptoms of benzo withdrawal include anxiety, irritability, sensitivity to sound, light and touch, impaired concentration, panic, insomnia, faulty memory, depression, headache, sweating and muscle twitching.
Related medications include “Z” drugs prescribed for insomnia (eszopiclone, zaleplon, zolpidem). These medicines resemble the benzodiazepines in affecting the neurotransmitter GABA – gamma aminobutyric acid.
The scientists who reported a link between benzodiazepines and dementia suggest that it would be prudent for doctors to follow international prescribing guidelines and limit the use of such drugs to three months or less. Such short-term use does not appear to pose an excess risk of memory loss.
People concerned about these and other medicines that can cause confusion in older patients may be interested in our Guide to Drugs and Older People. It can be downloaded for $2 from our website, www.peoplespharmacy.com.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website: www.PeoplesPharmacy.com.